Browse

You are looking at 1 - 2 of 2 items

Open access

Taisuke Uchida, Hideki Yamaguchi, Kazuhiro Nagamine, Tadato Yonekawa, Eriko Nakamura, Nobuhiro Shibata, Fumiaki Kawano, Yujiro Asada and Masamitsu Nakazato

Summary

We report a case of rapid pleural effusion after discontinuation of lenvatinib. A 73-year-old woman was diagnosed with poorly differentiated thyroid cancer with right pleural metastasis. Weekly paclitaxel treatment was performed for 18 weeks, but it was not effective. Oral administration of lenvatinib, a multi-target tyrosine kinase inhibitor, reduced the size of cervical and thoracic tumors and lowered serum thyroglobulin levels. Lenvatinib was discontinued on day 28 because of Grade 2 thrombocytopenia and Grade 3 petechiae. Seven days after discontinuation of lenvatinib, the patient was hospitalized because of dyspnea and right pleural effusion. Pleural effusion rapidly improved with drainage and re-initiation of lenvatinib and did not recur. Anorexia caused by lenvatinib led to undernutrition, which resulted in death 13 months after initiation of lenvatinib. Autopsy revealed extensive necrosis with primary and metastatic lesions, suggesting that the patient responded to lenvatinib. Physicians should be aware of the possibility of flare-up in patients with thyroid cancer treated with lenvatinib.

Learning points:

  • Autopsy findings revealed that lenvatinib was efficacious in treating poorly differentiated thyroid cancer without primary lesion resection.

  • Flare-up phenomenon may occur in thyroid cancer treated with lenvatinib.

  • Attention should be paid to flare-up phenomenon within a few days of discontinuing lenvatinib.

Open access

Kazuyuki Oishi, Daisuke Takabatake and Yuichi Shibuya

Summary

We experienced a case of an 82-year-old woman who presented to our hospital with a 1-month history of dysphagia and dyspnea. Cervical contrast-enhanced computed tomography revealed diffuse thyroid neoplasms causing significant tracheal stenosis with tumors, particularly of the superior mediastinum, which were associated with an embolism of the brachiocephalic vein and suspected invasion to the bilateral common carotid arteries. Anaplastic thyroid cancer (ATC) was diagnosed by fine-needle aspiration; thus, emergency tracheostomy and gastrostomy were performed. We made a definitive diagnosis of ATC (T4bN0M0 Stage IVB) and initiated continuous lenvatinib administration at 24 mg/day. Although several adverse events occurred, the tumor size reduced remarkably over a short period. However, the patient died from rupture of the common carotid artery 30 days after treatment initiation. Here, we report our experience with lenvatinib therapy for ATC and include a literature review.

Learning points:

  • Lenvatinib is extremely effective for ATC.

  • Lenvatinib has a much greater cytoreductive effect than traditional therapies, but it needs dose reduction or withdrawal because of treatment-related side effects.

  • Lenvatinib may cause treatment-related carotid blowout syndrome, resulting in death for patients with invasion to the carotid artery.